Hail, Lafayette
- When
- March 23, 12:26 AM CST to 12:31 AM CST
- Where
- Lafayette County, Abbeville
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 34.500, -89.500
Thunderstorms developed over a shallow, cold airmass across North Mississippi during the early morning hours of March 23, 2020. Enough instability and wind shear were present to support a few elevated supercells with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Thunderstorms developed over a shallow, cold airmass across North Mississippi during the early morning hours of March 23, 2020. Enough instability and wind shear were present to support a few elevated supercells with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 22, 10:58 PM CST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1158 PM CDT Sun Mar 22 2020 .UPDATE... Updated for 06Z aviation discussion. && .PREV DISCUSSION... /issued 952 PM CDT Sun Mar 22 2020/ UPDATE... A weak surface trough extends from southwest to northeast across the area from east-central AR through Union City. There isn't much in the way of a thermal gradient here, but temperatures are a few degrees warmer on the southern side of this trough. Scattered to numerous rain showers will continue through the early morning hours, especially south of this surface boundary. In addition, a few elevated thunderstorms will be possible. The precipitation field will gradually be shunted south as the surface trough pushes through the CWA with rain ending from north to south late tonight and early Monday. Temperatures tonight will remain nearly steady in most areas. MJ && .DISCUSSION... Current mid-level satellite imagery shows a strong shortwave trough just north of our area bring light to moderate rain towards the area. Widespread showers and on and off heavy rainfall will persist through the night. A weak cold front will begin to move into the area this evening slowly ending the rainfall potential from north to south. Showers will finally move out of the area by Monday afternoon. Temperatures tonight will range from the upper 40s to our north, and upper 50s to our south. A surface low will retrograde northeast across the Mid-Mississippi and Ohio Valley Tuesday evening. Warm advection showers will increase Monday night into Tuesday morning followed by a few thunderstorms by the afternoon. The dynamics of this approaching low are strong, with much sharper lapse rates and instability. There is some timing issues as to the location, and depth of the surface low as it moves across the region but the window for thunderstorm development seems to still be Tuesday afternoon into Tuesday night. Very strong deep-layer shear 0-6 km bulk wind difference near 60 kts will be present and if we see sufficient diurnal heating, CAPE values could exceed 1000 J/kg. Damaging wind looks to be the primary hazard, but large hail and a tornado or two are possible given the strongly sheared environment. High temperatures Tuesday will generally be in the mid 70s. We'll finally get a break from showers Wednesday into Thursday as we move into Quasi-zonal flow aloft as a trough begins to dig over the western US. By the latter half of the week, temperatures will warm into the upper 70s to 80s, with mostly clear to clear skies. By Friday, the aforementioned trough will move southeast towards Texas and bring showers to the area through the weekend. There are some model differences on timing with this system but there is a possibility of strong to severe storms this weekend. Will continue to monitor. SGW && .AVIATION...06Z TAFs As an upper-level trough continues to push through the area, IFR ceilings are expected to start off the TAF period. Light rain is also forecast to last through the morning hours until the trough exits the region. Ceilings will gradually lift into MVFR category by the afternoon and last through the forecast period. Winds will be light for the most part from the north-northeast. KRF && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 405 AM CDT Sun Mar 22 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-231100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 405 AM CDT Sun Mar 22 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe thunderstorms are possible across the Mid-South Tuesday into Tuesday evening. Damaging winds appear to be the primary hazard. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested Tuesday afternoon and evening.
Special Weather Statement
National Weather Service Memphis TN
1146 PM CDT Sun Mar 22 2020
MSZ002-003-013-014-230515-
Lafayette MS-Marshall MS-Union MS-Benton MS-
1146 PM CDT Sun Mar 22 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 AM CDT
FOR...
Northern Lafayette County in northwestern Mississippi...
Southern Marshall County in northwestern Mississippi...
Western Union County in northeastern Mississippi...
Southwestern Benton County in northeastern Mississippi...
At 1146 PM CDT...a strong thunderstorm producing pea to dime size
hail was located near Harmontown, or 10 miles northwest of Holly
Springs National Forest, moving east at 50 mph.
People in northern Lafayette...southern Marshall...western Union and
southwestern Benton Counties should monitor this storm closely.
LAT...LON 3439 8972 3455 8972 3455 8967 3458 8967
3469 8919 3438 8917
TIME...MOT...LOC 0446Z 269DEG 45KT 3449 8962
MJSpecial Weather Statement
National Weather Service Memphis TN
1151 PM CDT Sun Mar 22 2020
TNZ053-090-230515-
Hardeman TN-Chester TN-
1151 PM CDT Sun Mar 22 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 AM CDT
FOR...
Northern Hardeman County in western Tennessee...
Southwestern Chester County in western Tennessee...
At 1151 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near Whiteville, or 7 miles northwest of Bolivar,
moving east at 50 mph.
People in northern Hardeman and southwestern Chester Counties should
monitor this storm closely.
LAT...LON 3530 8867 3531 8868 3531 8869 3526 8871
3525 8872 3527 8919 3539 8917 3544 8867
3534 8866 3533 8867 3531 8866
TIME...MOT...LOC 0451Z 269DEG 44KT 3534 8908
MJSpecial Weather Statement
National Weather Service Memphis TN
1220 AM CDT Mon Mar 23 2020
MSZ013>015-230600-
Lafayette MS-Pontotoc MS-Union MS-
1220 AM CDT Mon Mar 23 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 AM CDT
FOR...
Lafayette County in northwestern Mississippi...
Northern Pontotoc County in northeastern Mississippi...
Southern Union County in northeastern Mississippi...
At 1220 AM CDT...a strong thunderstorm producing pea size hail or
larger was located near Springdale, or near Holly Springs National
Forest, moving east at 65 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in Lafayette...northern Pontotoc and southern Union Counties
should monitor this storm closely.
LAT...LON 3419 8972 3441 8972 3454 8882 3422 8883
3418 8951
TIME...MOT...LOC 0520Z 260DEG 56KT 3428 8960Special Weather Statement
National Weather Service Memphis TN
1244 AM CDT Mon Mar 23 2020
MSZ011-012-230615-
Panola MS-Quitman MS-
1244 AM CDT Mon Mar 23 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 AM CDT
FOR...
Southern Panola County in northwestern Mississippi...
East central Quitman County in northwestern Mississippi...
At 1244 AM CDT...a strong thunderstorm producing pea size hail or
larger was located near Crowder, or 12 miles southwest of Batesville,
moving east at 60 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in southern Panola and east central Quitman Counties should
monitor this storm closely.
LAT...LON 3415 9017 3432 9019 3444 8973 3419 8972
3416 9007 3416 9013 3415 9014
TIME...MOT...LOC 0544Z 252DEG 52KT 3422 9012Special Weather Statement
National Weather Service Memphis TN
102 AM CDT Mon Mar 23 2020
MSZ006-009-014-016-017-230645-
Itawamba MS-Tishomingo MS-Union MS-Lee MS-Prentiss MS-
102 AM CDT Mon Mar 23 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 AM CDT
FOR...
Northern Itawamba County in northeastern Mississippi...
Southern Tishomingo County in northeastern Mississippi...
Eastern Union County in northeastern Mississippi...
Northern Lee County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...
At 102 AM CDT...a strong thunderstorm producing pea size hail or
larger was located over New Harmony, or near New Albany, moving east
at 55 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in northern Itawamba...southern Tishomingo...eastern Union...
northern Lee and Prentiss Counties should monitor this storm closely.
LAT...LON 3443 8816 3433 8882 3436 8883 3436 8893
3438 8893 3438 8901 3449 8905 3479 8811
TIME...MOT...LOC 0602Z 256DEG 47KT 3443 8893Special Weather Statement
National Weather Service Memphis TN
103 AM CDT Mon Mar 23 2020
MSZ013>015-230645-
Lafayette MS-Pontotoc MS-Union MS-
103 AM CDT Mon Mar 23 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 AM CDT
FOR...
Lafayette County in northwestern Mississippi...
Northwestern Pontotoc County in northeastern Mississippi...
Western Union County in northeastern Mississippi...
At 103 AM CDT...a strong thunderstorm producing pea size hail or
larger was located near Batesville, moving east at 55 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in Lafayette...northwestern Pontotoc and western Union
Counties should monitor this storm closely.
LAT...LON 3423 8972 3445 8972 3453 8933 3450 8925
3456 8925 3460 8907 3433 8901
TIME...MOT...LOC 0603Z 256DEG 47KT 3432 8982The Memphis radar (KNQA), 100 km away, was scanning. The volume nearest the first event began at 06:27 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880912.